If you notice small specks drifting across your field of vision—known as eye floaters—you might be concerned. Most of the time, these tiny, shadowy dots and squiggly strands are harmless, but they can occasionally be cause for concern. Here's what you need to know about them.  

What Causes Eye Floaters?

Usually, eye floaters are nothing more than bits of debris that are left over from age-related shrinkage of the vitreous—the jelly-like fluid inside the eyeball. They become more common as the vitreous ages.

Once you have them, eye floaters never really go away (though they may dip below your line of sight so you don’t notice them). They’re more likely to develop after cataract surgery or if you have diabetes or have had an eye injury. Eye floaters may also be more pronounced if you’re very nearsighted.  

When They Signal a Problem

Once in a while, eye floaters may be a warning sign of a tear or detachment of the retina—the light-sensitive membrane that lines the back of the eyes. The retina sends visual messages through the optic nerve to the brain.

Eye floaters can also be a symptom (along with decreased vision, eye pain, and light sensitivity) of uveitis. This inflammation of the middle layer of the eye may extend to the lens, retina, optic nerve, and vitreous.

What to Do About Eye Floaters

No treatment is generally recommended, unless eye floaters obscure your vision or are a symptom of a more serious condition.

How would you know? If you notice a sudden increase in eye floaters, especially if this is accompanied by an abrupt reduction in sight, flashes of light, shadows, or a gray "curtain" moving across your field of vision– seek emergency help right away.

Such signs could indicate that you have a detached retina, which can occur if the aging vitreous pulls and tears the retina. The retina must be re-attached within a day or two to avoid partial or total vision loss in the affected eye.

And if you have floaters along with symptoms of uveitis (see above section), head to your doctor. The usual treatment for this is medication to control an overreacting immune system or corticosteroids for inflammation.